advertisement
Question
Posted by: Dozy | 2004/11/09

What are the dangers oflong term usage of sleeping pills?

Dear CyberShrink,
For approximately 5 years now, I have been taking Stillnox every night, barring Friday and Saturday nights - the relief being not having to put up with the monsters (with whom I had been working for the past 27 years) on the mornings after.
I have just read that one should not take these tablets continuously for more that 4 weeks. Why is this so? They work well for me and I experience no side effects. When I depleted my most recent box of Stillnox I scrounged around and found a "Dormonoc” 2mg tab which knocked me senseless for 2 days.
The following day, I was rudely awoken at work (after having dosed off quite contently in front of my extremely hypnotic PC) by my boss who was tapping me on the shoulder with a big grin on his face: "Late night, huh?” I was then sent home to sleep it off properly.
I am concerned that I have may have done myself injustice by having unwittingly ignored the Stillnox '4-week' limit warning.
Is there still hope for me or am I a gonner for-sure? I am 48 years old - how much longer do you think I still have to go, Doc?
Thanx for your time.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Stilnox is one of the newest and safer variety of sleeping med, which is just as well ! The older varieties of sleeping med were much more addictive and caused more broad problems than Stilnox is likely to do.
Stilnox is designed to dissipate its effects early on, and thus not to have the long hangover effect of a Dromicum or other older varietal.
The good news is that you're almost certainly not a gonner for sure ; though, if you consider the folks you work with to be monsters, maybe that's not such good news for you ? What can happen, and may have happened here, si that you can become chemically "used" to the effects of the drug, which may actually be having relatively little actual cemical efect , but psychologically dependent to the extent of (a) expecting not to be able to sleep without taking the tablet, and (b) sleeping better after takling it because you are convinced that this will happen.
Wouldn't first Prixe in this, be the ability to sleep well without any tablet or other med at all ? Maybe try skipping a night now and then, maybe Friday or Saturday, and see if you don't sleep as well without it. If so, skip another night a week, each week, till you're clear of them. If you find you really miss them, then they'll probably do you no great harm, though uit might be worth discussing this in time with your own prescribing doctor, to check this out in the perspective of all he/she should know about your physical and health situation as a whole.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement